Alert archive / Minnesota / Special Weather Statements in 2011

Special Weather Statement, NWS Twin Cities, MN

April 9, 2011Nicollet County, Sibley County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Apr 9, 2011, 11:12 AM CDT for Nicollet County, Sibley County, Minnesota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 9, 2011, 11:12 AM CDT (16:12 UTC)
Expired
Apr 9, 2011, 12:00 PM CDT
In force
48 min
Issued by
NWS Twin Cities, MN

Counties Nicollet County, MN, Sibley County, MN

The radar

The Minneapolis radar (KMPX), 82 km from the middle of the area, began a volume at 16:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 4.2 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2011-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2011-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
458 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

498 
WWUS83 KMPX 091612
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1112 AM CDT SAT APR 9 2011

MNZ067-074-075-091700-
BROWN-NICOLLET-SIBLEY-
1112 AM CDT SAT APR 9 2011

AT 1107 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 4 MILES NORTHEAST OF EVAN. THIS STORM WAS MOVING
NORTHEAST AT 45 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  SLEEPY EYE.
  ST GEORGE.
  KLOSSNER.
  GIBBON.
  LAFAYETTE.
  WINTHROP
  NEW ULM.

LAT...LON 4421 9467 4442 9486 4446 9477 4446 9464
      4452 9463 4463 9437 4463 9426 4468 9425
      4471 9419 4446 9395
TIME...MOT...LOC 1611Z 238DEG 37KT 4441 9473

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Apr 9, 6:11 AM CDT, 5 hours 1 minute earlier.

Area forecast discussion, Apr 9, 6:11 AM CDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
611 AM CDT SAT APR 9 2011

.UPDATE...
UPDATED TO INCLUDE 12Z AVIATION DISCUSSION BELOW.

&&

.DISCUSSION...
/ISSUED 357 AM CDT SAT APR 9 2011/
APPEARS ACTIVE WEATHER PATTERN TO DEVELOP TONIGHT INTO SUNDAY
ACROSS THE CWA. INITIALLY HAVE MCS ROLLING ACROSS MISSOURI AND
SOUTHEAST IOWA HIS MORNING. THIS INITIATED NEAR SURFACE WARM FRONT.
THIS BOUNDARY WILL LIFT SLOWLY NORTH ACROSS IOWA AS NEXT STRONG
SHORT WAVE LIFTS NORTHEAST FROM COLORADO/HEW MEXICO. SHOULD SEE
BOUNDARY MOVE TO NEAR THE MN/IA BORDER BY 00Z SUN. VERY
UNSTABLE/STEEP LAPSE RATES LIFTING INTO THE REGION DURING THE DAY
WITH BEST LI'S TRAVERSING THE AREA THROUGH 00Z. ELEVATED NATURE OF
CONVECTION EXPECTED DURING THE DAY AND WILL MENTION CHANCE POPS
FOR THIS LIFTING NORTH DURING THE DAY. EXPECT QUITE A BIT OF CLOUD
COVER TO REMAIN OVER THE AREA AS SURFACE WARM FRONT LIFTS NORTH.
TEMPERATURES COULD BE LIMITED FROM REACHING FORECAST VALUES. WILL
RETAIN 60S FOR THE AREA FOR NOW.

LATER THIS AFTERNOON...NEAR THE SURFACE WARM FRONT...EXPECT ANY
CONVECTIVE INHIBITION TO WEAKEN RAPIDLY AND EXPECT THUNDERSTORMS
TO DEVELOP ALONG FRONT AND CONGEAL INTO ANOTHER MCS AND LIFT
NORTHEAST DURING THE NIGHT...AS LOW LEVEL JET DEVELOPS AND
CONTINUES TO DRIVE VERY UNSTABLE/STEEP LAPSE RATE AIR OVER SOUTHERN
MN/WC WI. LARGE HAIL IS LIKELY AS THIS AIR MOVES THROUGH. WILL TRY
AND TRAIL POPS TO HE SOUTHWEST AFTER MIDNIGHT.

SUNDAY DEVELOPMENT/MOVEMENT OF SURFACE LOW AND ATTENDANT COLD
FRONT PRETTY MUCH ON TRACK. 00Z NAM IS FASTEST WITH SURFACE LOW
AND COLD FRONT EXITING MN BEFORE 00Z MON. GFS HAS BEEN MOST
CONSISTENT WITH ITS MOVEMENT AND WILL FOLLOW THIS MODEL FOR
POTENTIAL SEVER WEATHER DEVELOPMENT SUNDAY. COULD HAVE SOME
RESIDUAL STRONG/SEVERE THUNDERSTORMS LIFTING OVER NORTHERN CWA
EARLY IN THE MORNING BEFORE WEAKENING. REDEVELOPMENT EXPECTED LATE
MORNING/EARLY AFTERNOON ALONG FRONTAL BOUNDARY/SURFACE LOW WHICH
IS FORECAST TO BE OVER CENTRAL MN BY AFTERNOON. DRY SURGE EXPECTED
TO LIFT NORTHEAST AND COULD SHUT OF CONVECTION FOR A TIME IN THE
SOUTH...BUT AS FRONT MOVES EAST...STILL COULD SEE DEVELOPMENT
THERE IN THE AFTERNOON. BEST CHANCE OF SEVERE WEATHER WILL BE
FOUND OVER THE FAR EASTERN MN REGION INTO WEST CENTRAL WISCONSIN
DURING THE AFTERNOON...WITH TEMPERATURES WARMING THROUGH THE LOWER
AND MIDDLE 70S AND DEWPOINTS TO 60F. A FEW TORNADOES POSSIBLE BUT
EXPECT ACTIVITY TO BE MOVING RAPIDLY EAST.

WRAP AROUND SHOWERS/RAIN WILL MOVE ACROSS THE REGION OVERNIGHT
SUNDAY NIGHT AND EXIT THE AREA MONDAY MORNING. COOLER REGIME TO
FOLLOW THIS SYSTEM...READINGS CLOSER TO NORMAL. LONGER RANGE
MODELS SHOWING NEXT FRONTAL SYSTEM MOVING INTO THE AREA LATER
TUESDAY NIGHT LINGERING INTO THURSDAY. GFS REMAINS MOST
PROGRESSIVE WITH FLOW PATTERN WITH THE 00Z ECMWF SLOWER AND MORE
AMPLIFIED WITH SYSTEM. WILL LEAVE POPS AS IS FOR NOW.

&&

.HYDROLOGY...
POTENTIAL FOR .75 TO 1.35 INCHES QPF FROM 12Z SAT THROUGH 12Z MON.
STILL SEEING PRECIPITABLE WATER VALUES TO 1.25 INCHES OVER THE
EASTERN AREAS AS SYSTEM MOVES THROUGH. STRONG MOISTURE TRANSPORT
AND CONVECTIVE NATURE YIELDS QPF IN EXCESS OF AN INCH THROUGH THE
EVENT. THIS COULD FURTHER SLOW CRESTS ON AREA RIVERS.

&&

.AVIATION.../12Z TAF ISSUANCE/
A COMPLEX AND ACTIVE FORECAST PERIOD IS IN STORE ACROSS THE ENTIRE
FORECAST AREA... WITH LOW CLOUD/FOG ISSUES CURRENTLY AND PERHAPS
AGAIN LATE TONIGHT... AND THE POTENTIAL FOR CONVECTION LATE THIS
AFTERNOON AND PARTICULARLY DURING THE EVENING HOURS UNTIL JUST
AFTER MIDNIGHT. THE LOW CLOUDS AND FOG CURRENTLY PRESENT ACROSS
THE AREA ARE MOST PREVALENT ACROSS THE SOUTH IN AN AREA OF WEAK
RIDGING NORTH OF THE INITIAL BAROCLINIC ZONE LOCATED NEAR THE
IOWA/MISSOURI BORDER. ABUNDANT BOUNDARY LEVEL MOISTURE IS IN PLACE
AND WILL CONTINUE TO BRING SOME MVFR AND IFR CONDITIONS THROUGH A
GOOD PART OF THE MORNING BEFORE STRONG SOUTHERLY FLOW AND SUNSHINE
ARE ABLE TO WORK AT THINGS TO MECHANICALLY AND THERMODYNAMICALLY
MIX THINGS OUT. EXPECT VFR CONDITIONS TO BREAK OUT BY MID TO LATE
MORNING... ALTHOUGH THERE IS CERTAINLY SOME UNCERTAINTY ON HOW
QUICKLY THINGS WILL IMPROVE... SO IT WILL NEED TO BE MONITORED
THROUGH THE MORNING. THIS AFTERNOON LOOKS TO BE QUIET... AND
ALTHOUGH SOME OF THE MODEL GUIDANCE SPITS OUT A FEW SHRA... THE
DEGREE OF INSTABILITY IS VERY LIMITED AND THE PRIMARY FORCING
REMAINS SOUTH OF THE AREA... SO DID NOT INCLUDE ANY PCPN IN THE
FORECASTS UNTIL EVENING. ONCE EVENING ARRIVES... MOISTURE AND
INSTABILITY LOOK TO CHARGE INTO THE AREA ALONG WITH THE INITIAL
WARM FRONTAL BOUNDARY. LOOK FOR SHRA/TSRA TO DEVELOP FROM SOUTH TO
NORTH ACROSS THE AREA DURING THE EVENING HOURS. THIS ACTIVITY WILL
SHIFT NEAR OR OUT OF THE NORTHEAST PORTION OF THE AREA AFTER 07Z
OR SO... BUT WOULD EXPECT LOW CLOUDS AND SOME FOG TO REPLACE IT
FOR THE BALANCE OF THE NIGHT.

KMSP... MAIN FORECAST ISSUES... PARTICULARLY WITH REGARD TO
UNCERTAINTY... ARE HOW LONG THE MVFR CEILINGS WILL LINGER THIS
MORNING... AND WHETHER VISIBILITIES WILL GET INTO THE MVFR RANGE
FOR ANY LENGTH OF TIME. ATTENTION THEN TURNS TOWARD CONVECTIVE
POTENTIAL LATER TODAY AND TONIGHT. HAVE A REASONABLE DEGREE OF
CONFIDENCE IN TSRA IMPACTING KMSP THIS EVENING INTO THE
OVERNIGHT... LIKELY FOR A PERIOD OF AN HOUR OR TWO AT LEAST AS A
COMPLEX OF STORMS MOVES ACROSS THE AREA FROM SOUTHWEST TO
NORTHEAST. TIME WINDOW INDICATED IN TAF IS LIKELY LONGER THAN WILL
OCCUR... BUT LATER FORECASTS MAY BE ABLE TO INCLUDE TSRA IN THE
PREVAILING GROUP AND NARROW THAT WINDOW A BIT. ONCE CONVECTION
MOVES OUT IT APPEARS LIKELY THAT SOME LOW CLOUDS/FOG WILL FORM IN
ITS WAKE AS THINGS DRY OUT ABOVE THE BOUNDARY LAYER... BUT IT IS
TOO EARLY TO SAY FOR CERTAIN WHETHER THAT WILL LEAD TO MVFR OR IFR
CONDITIONS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

99/99
Hazardous weather outlook, Apr 9, 4:34 AM CDT, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
434 AM CDT SAT APR 9 2011

MNZ053-060>063-068>070-076>078-084-085-093-WIZ014>016-023>028-
101200-
CHISAGO-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-CARVER-SCOTT-DAKOTA-
LE SUEUR-RICE-GOODHUE-WASECA-STEELE-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
434 AM CDT SAT APR 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
INTO SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE MAINLY THIS AFTERNOON
OVER THE AREA. SEVERE WEATHER IS NOT EXPECTED.

TONIGHT...A MODERATE RISK OF SEVERE THUNDERSTORMS IS OUTLOOKED
ACROSS MAINLY SOUTHERN MINNESOTA AND A SMALL PORTION OF WEST
CENTRAL WISCONSIN. AN AREA OF THUNDERSTORMS IS EXPECTED TO DEVELOP
THIS EVENING NEAR THE MINNESOTA/IOWA BORDER AND LIFT NORTH ACROSS
THE AREA OVERNIGHT. THE MAIN THREAT OF SEVERE WEATHER WILL BE FROM
LARGE HAIL AND POSSIBLE DAMAGING WINDS. AN ISOLATED TORNADO IS
POSSIBLE ACROSS FAR SOUTHERN MINNESOTA THIS EVENING...NEAR THE
INTERSTATE 90 CORRIDOR.

FINALLY...MANY AREA RIVERS CONTINUE IN FLOOD. SEE THE LATEST
FLOOD STATEMENT FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A MODERATE RISK OF SEVERE THUNDERSTORMS IS AGAIN OUTLOOKED ACROSS
A SMALL PORTION OF SOUTHEAST MINNESOTA AND WEST CENTRAL WISCONSIN.
SEVERE THUNDERSTORMS...WITH LARGE HAIL AND DAMAGING WINDS ARE EXPECTED
TO REDEVELOP BY SUNDAY AFTERNOON ACROSS EAST CENTRAL INTO SOUTH
CENTRAL MINNESOTA...AND MOVE RAPIDLY INTO WEST CENTRAL WISCONSIN.
INITIAL DEVELOPMENT MAY YIELD ISOLATED TORNADOES AS WELL.

RIVERS WILL LIKELY REMAIN IN FLOOD INTO NEXT WEEK. CONTINUE TO
MONITOR FLOOD STATEMENTS FOR THE LATEST UPDATES.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND
OVERNIGHT AND AGAIN SUNDAY AFTERNOON.

MNZ041>045-047>052-101200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-
434 AM CDT SAT APR 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL AND
CENTRAL MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON.
MANY AREA RIVERS CONTINUE IN FLOOD. SEE THE LATEST FLOOD STATEMENT
FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT AND AGAIN
SUNDAY MORNING ACROSS THE AREA.  THE PRIMARY THREAT FROM ANY
SEVERE THUNDERSTORMS IN THE OUTLOOK AREA APPEARS TO BE LARGE HAIL.

RIVERS WILL LIKELY REMAIN IN FLOOD INTO NEXT WEEK. CONTINUE TO
MONITOR FLOOD STATEMENTS FOR THE LATEST UPDATES.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT AND AGAIN INTO
SUNDAY AFTERNOON.

MNZ054>059-064>067-073>075-082-083-091-092-101200-
LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-MEEKER-WRIGHT-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-REDWOOD-BROWN-NICOLLET-
WATONWAN-BLUE EARTH-MARTIN-FARIBAULT-
434 AM CDT SAT APR 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
AND SOUTH CENTRAL MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED NON SEVERE THUNDERSTORMS ARE POSSIBLE TODAY.
MANY AREA RIVERS CONTINUE IN FLOOD. SEE THE LATEST FLOOD STATEMENT
FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS
THE AREA. THE PRIMARY THREAT FROM ANY SEVERE THUNDERSTORMS IN THE
APPEARS TO BE LARGE HAIL...BUT AN ISOLATED TORNADO IS POSSIBLE THIS
EVENING ALONG THE INTERSTATE 90 CORRIDOR.

A SLIGHT RISK REMAINS ACROSS MUCH OF THE AREA SUNDAY WITH THE MAIN
THREAT OF THE PRIMARY THREAT BEING LARGE HAIL AND DAMAGING WINDS.

RIVERS WILL LIKELY REMAIN IN FLOOD INTO NEXT WEEK. CONTINUE TO
MONITOR FLOOD STATEMENTS FOR THE LATEST UPDATES.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE AFTERNOON AND
TONIGHT...AND AGAIN SUNDAY AFTERNOON.

In the hours before

Local storm report, Apr 9, 9:39 AM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
939 AM CDT SAT APR 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0929 AM     HAIL             WALNUT GROVE            44.23N 95.47W
04/09/2011  M0.75 INCH       REDWOOD            MN   LAW ENFORCEMENT

&&

RAH
Special weather statement, Apr 9, 11:12 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1112 AM CDT SAT APR 9 2011

MNZ067-074-075-091700-
BROWN-NICOLLET-SIBLEY-
1112 AM CDT SAT APR 9 2011

AT 1107 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 4 MILES NORTHEAST OF EVAN. THIS STORM WAS MOVING
NORTHEAST AT 45 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  SLEEPY EYE.
  ST GEORGE.
  KLOSSNER.
  GIBBON.
  LAFAYETTE.
  WINTHROP
  NEW ULM.

LAT...LON 4421 9467 4442 9486 4446 9477 4446 9464
      4452 9463 4463 9437 4463 9426 4468 9425
      4471 9419 4446 9395
TIME...MOT...LOC 1611Z 238DEG 37KT 4441 9473

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 9:09 AM CDTSevere Thunderstorm WarningMPXBrown, Redwood40 min
Apr 9, 1:45 PM CDTSpecial Weather StatementMPXRice45 min
Apr 9, 11:38 AM CDTRiver Flood WatchMPXBuffalo, Pepin6 days
Apr 9, 2:55 PM CDTSpecial Weather StatementMPXPierce35 min
Apr 9, 5:36 PM CDTSpecial Weather StatementMPXRusk39 min

Nearby

Special Weather Statements in Minnesota, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.